Alert archive / North Dakota / Tornado Warnings in 1999

Tornado Warning 16, NWS Bismarck, ND

June 13, 1999Oliver County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 13, 1999, 3:08 PM CDT for Oliver County, North Dakota. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 1999, 3:08 PM CDT (20:08 UTC)
Expired
Jun 13, 1999, 3:30 PM CDT
In force
22 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Oliver County, ND

What was reported inside it

TimeReportWhereRemark
Jun 13, 3:20 PM CDTTornado F1Hannover, NDdamage unknown.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 1999-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 1999-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBIS 132008 RRA
TORBIS
NDC065-132030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
308 PM CDT SUN JUN 13 1999

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 330 PM CDT

* AT 305 PM CDT...SKYWARN SPOTTERS REPORTED A TORNADO 8 MILES SOUTH  
  OF BEULAH IN OLIVER COUNTY...OR ABOUT 50 MILES NORTHWEST OF        
  BISMARCK...MOVING SOUTHEAST AT 20 MPH.

THE TORNADO WILL REMAIN IN RURAL AREAS IN EASTER OLIVER COUNTY JUST 
EAST OF HIGHWAY 49. 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4723 10163 4715 10187 4699 10173 4699 10143

&
NOAH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:35 AM CDT, 11 hours 33 minutes earlier.

Area forecast discussion, Jun 13, 3:35 AM CDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
335 AM CDT SUN JUN 13 1999

ETA HAS DONE A REASONABLE JOB OF LATE AND WAS FOLLOWED FOR DETAILS.
WEAK SHOWERS TRIGGERED BY VORT MAX EXPECTED TO FADE BY MID MORNING
AS MAIN SHORT WAVE IN SASK/MANT TAKES OVER BY AFTERNOON. WITH H3 JET
MOVING SOUTHEAST FROM ALBERTA...SUFFICIENT DYNAMICS AVAILABLE AND
WITH NEARLY 500 MODEL CAPE FORECAST...SHOULD SE SCT TSRA THIS
AFTERNOON. WILL MENTION EVENING TSRA IN JMS...OTHERWISE STRONG
SUBSIDENCE BEHIND SHORTWAVE SHOULD BRING CLEARING TO THE REGION
TONIGHT ALTHOUGH SOME JET STREAM CLOUDINESS MAY BE PRESENT. WITH
SURFACE HIGH OVER THE STATE MONDAY...WILL SEE COOLER TEMPS AND
PARTLY SUNNY SKIES. EXTENDED STILL LOOKS GOOD FOR THUNDERSTORMS
SOUTH.

.BIS...NONE.
ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:15 PM CDTTornado WarningBISMcKenzie35 min
Jun 13, 3:24 PM CDTTornado WarningBISMorton51 min
Jun 13, 4:04 PM CDTSevere Thunderstorm WarningBISMcKenzie31 min
Jun 13, 4:12 PM CDTTornado WarningBISMorton48 min
Jun 13, 4:44 PM CDTSevere Thunderstorm WarningBISDunn46 min
Jun 13, 5:34 PM CDTSevere Thunderstorm WarningBISSioux56 min
Jun 13, 5:42 PM CDTTornado WarningBISSioux33 min

Nearby

Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.